A Canberra woman who claimed that overprescribing of the migraine drug methysergide (Deseril) caused her stroke has settled a case against a GP, neurologist and hospital for $12 million.
The woman alleged that doctors had breached their duty of care by leaving her on the vasoconstrictor drug without a break for four years.
Because of its propensity to cause fibrosis and vasoconstriction, methysergide is not recommended for continuous use, and the product information advises a four-week ‘drug holiday’ every six months.
In a case heard in the ACT Supreme Court, the woman claimed a severe stroke in 2011 could have been avoided if she had been given “Deseril holidays”.
The woman alleged she been taking the drug for migraine prevention since the late 1990s, and her original neurologist had ensured she had regular breaks of four weeks every five months to reduce the risks from the drug.
However, when this specialist retired, she was referred to a new neurologist.
The woman alleged her prescription for methysergide was then continued without any breaks for four years.
She alleged her GP and the hospital failed to pick up on the possibility that methysergide may have been the cause of vascular warning signs such as blurry vision, dizziness, pounding in the ears and weak limbs.
She claimed her GP referred her to an optometrist rather than the neurologist, and that she was still prescribed methysergide after she had a severe stroke that left her hospitalised for almost a year in 2011.
While the hospital and the doctors denied most of the claims, an out-of-court settlement comprising $4.5 million from each doctor and $3 million from the hospital was agreed on.
ACT Health, named as a defendant due to the allegations against the hospital, confirmed that the settlement was on the basis that it was not an admission of liability.
According to NPS MedicineWise, methysergide is the most effective of all the migraine prevention medicines, but is now only reserved for severe and resistant cases because of its serious potential to cause retroperitoneal fibrosis and cardiac valvulopathy.
The drug has been withdrawn in many countries due to its potential toxicity, and in Australia the TGA has warned that methysergide may still cause fibrosis even when used with drug holidays.